Florida, 2020

Hail and Damaging Wind in Florida, May 27, 2020

May 27, 2020 · NWS MFL · 2 events in 1 county or zone

An area of low pressure that dumped over a foot of rain over portions of the east coast the past few days is now Tropical Storm Bertha, which made landfall along the South Carolina coast. A series of weak upper-level impulses also slid across South Florida throughout the course of the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

An area of low pressure that dumped over a foot of rain over portions of the east coast the past few days is now Tropical Storm Bertha, which made landfall along the South Carolina coast. A series of weak upper-level impulses also slid across South Florida throughout the course of the day. Consequently, wind flow (and the steering flow) continued to have a slight southwesterly component which pushed showers and thunderstorms towards the east coast. Some drying aloft and cooling 500 mb temps allowed for some steeping of mid-level lapse rates. Plentiful low-level moisture was also still available with PWATs close to 1.6 inches. This abundance of moisture allowed convection to tap into it, creating widespread showers and thunderstorms during the afternoon hours with high rainfall rates. Unfortunately, this was the area that continued to be the most susceptible to hydrological issues with a continued Flood Watch through 8 PM EDT. Lastly, given sufficient precipitation loading and DCAPE over 1000J/kg, a few stronger wind gusts occurred along with some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 27, 2:06 PM EST, 18 minutes earlier.

Area forecast discussion, May 27, 2:06 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Miami FL
306 PM EDT Wed May 27 2020

.Update...
Watching Palm Beach for severe weather. Outflow boundaries outran
main cells, allowing for some heating in between the outflow and
the convective cell. Also, several boundary collisions occurring
and will continue to occur. The sea breeze is set up just inland
over the metro area. These all couple potentially combine to
allow not only some severe convective cells, but also some
rotation in the area, especially in the vicinity of okeechobee Rd,
and north. This does not preclude for any development south of
this area.

&&

.Prev Discussion... /issued 210 PM EDT Wed May 27 2020/

Mesoscale Discussion...
Visible satellite imagery reveals the Atlantic sea breeze pushing
inland across eastern Palm Beach County. As convection to the
west -- currently located over the interior-- continues pushing
eastward, backed winds, along with moist dew points in the mid to
upper 70s have resulted in highlighted threat area across eastern
Palm Beach for the development of severe thunderstorms and
potential flooding that will be monitored over the next 2 to 3
hours.

Prev Discussion... /issued 128 PM EDT Wed May 27 2020/

Aviation...
Scattered SHRA and isolated TS developing across the interior are
pushing eastward this afternoon. This activity is expected to
continue through 00Z this evening. MVFR to IFR CIGs/VIS can be
expected during the stronger activity, along with sporadic gusty
winds. TEMPO groups have been added for FLL/FXE/MIA/OPF/TMB for
IFR conditions due to storms as the line approaches. May need
additional TEMPO groups/AMDs as the afternoon progresses. VFR
conditions return overnight with rain chances increasing tomorrow
afternoon. Patchy fog possible early Thursday morning.

Prev Discussion... /issued 1112 AM EDT Wed May 27 2020/

Prev Discussion... /issued 1024 AM EDT Wed May 27 2020/

Update...
The area of low pressure dumping over a foot of rain over
portions of the east coast the past few days is now Tropical Storm
Bertha, which has just made landfall along the South Carolina
coast with maximum sustained winds of 50 mph. A series of weak
upper-level impulses look to slide over South Florida today
whereas the ridge of high pressure refuses to build in across the
area. Consequently, wind flow (and the steering flow) will
continue to have a slight southwesterly component. What does this
mean? Well, any showers and/or storms that do develop across the
interior of South Florida today will push eastward towards the
east coast metro areas yet again.

From MFL's 27/12Z sounding, some drying is evident, though PW's
are still well above normal for this time of year. The sounding
measured 1.59 inches this morning, which is about 2.5 standard
deviations above normal, or in the 99.5 percentile. 500 mb
temperatures are also slightly cooler today, at about -7 to -8
degrees C. This will once again allow for some steepening of mid-
level lapse rates to occur by this afternoon. The plethora of
moisture across South Florida should once again be readily
available for convection to tap in to today, especially with the
combined effects of the sea breezes and upper-level impulses.

Currently, meso-models are suggesting that Palm Beach and Broward
counties will be the focus of activity for this afternoon into the
evening hours, however some southward trends in guidance are
evident and Miami-Dade County will have to be watched closely,
especially since standing water and flooded roadways are still
evident this morning with a Flood Advisory in place.

Unfortunately, if the east coast metro areas were to see more
rainfall today, it will not take long for flooding to spike up
once again, especially since the last three days, Broward County
has seen 6 to 10 inches of rain, Palm Beach COunty has seen 5 to 9
inches of rain, and Miami-Dade has seen 8 to 15 inches of rain.
One hour FFG is about 1 to 2 inches across portions of metro
Miami-Dade with 2 to 4 inches for Broward and Palm Beach
counties.

With the rainfall accumulations seen the past 72 hours, in
Layman'sterms, the east coast of Florida is deluged. Therefore,
wouldn't be surprised if additional flood advisories or warnings
are needed this afternoon and evening given the projected rainfall
and sensitivity of these areas to additional rainfall.

Lastly, given sufficient precipitation loading and DCAPE over 1000
J/kg, a few stronger wind gusts are possible today in any taller
thunderstorm cores, and perhaps even strong showers. The cooler
temperatures aloft suggest that lightning activity may be a little
more widespread today as well.

The HWO has been updated accordingly.

Hydrology...

Deep tropical moisture continues to be in place across South
Florida. As a result, several rounds of showers and thunderstorms
capable of producing torrential rainfall across the outlook area
through at least tonight can be expected, especially for the metro
areas of Palm Beach, Broward, and Miami-Dade counties.

Instantaneous rainfall rates, on average, look to be around 2 to
4 inches per hour, with locally higher amounts possible,
especially over locations that receive multiple rounds of showers
and thunderstorms. Another round of showers and thunderstorms,
with heavy rainfall, will be possible later this afternoon and
evening along the east coast due to southwesterly flow.

Interests across South Florida are strongly encouraged to monitor
the latest information from the National Weather Service in Miami
to prepare for the potential of heavy rain and flooding.

Prev Discussion... /issued 319 AM EDT Wed May 27 2020/

Discussion...

Short Term (Through Thursday):

Some fog will be possible this morning and again tonight given
the saturated soils and light winds. A more typical summer-like
pattern is expected today and tomorrow with both seabreezes
expected to develop during the afternoon. Southerly to slightly
southwesterly winds today will allow the focus for afternoon
showers and thunderstorms to be mostly over the interior and Lake
Region, however a few storms will still be possible along the East
Coast with the greatest chance for Palm Beach/Broward. Given
saturated soils, the metro areas will remain sensitive to
additional heavy rainfall. Tomorrow, the flow becomes slightly
more easterly, putting the focus for afternoon showers and
thunderstorms more over the interior and Lake Region. High
temperatures will be warm both days, ranging from the upper 80s to
low 90s.

Long Term (Thursday Night - Tuesday):

Models depict a mid-UL trough/low complex gradually weakening while
migrating towards the eastern seaboard for the beginning of the
weekend. Meanwhile, sfc ridging extends into the southern half of
the Florida peninsula from the western Atlantic, resulting in a
prevailing easterly flow across the area. This synoptic scenario
will result in a summer-type weather pattern with showers and
thunderstorm activity developing near the east coast in the early
afternoon hours, then shifting to interior areas and the west coast
through early evening hours as sea breezes push inland.

By early next week, model solutions for the long term suggest the
formation of an upper level low over the northwest Atlantic waters,
which seems to weaken the aforementioned ridge and allow for a back
door frontal boundary to reach South Florida. Winds turn more NE and
become moderate to gusty at times as pressure gradients between the
front and a low developing over the west Caribbean Sea become
tighter.

Expect chances of rain to remain mainly in the scattered range early
next week,  with best chances over the interior and west coast metro
areas. Temperatures will continue generally warm, with afternoon
highs in the upper 80s to low 90s.

Marine...
Other than occasional showers and thunderstorms, generally benign
marine conditions are expected through the weekend. The gradient
tightens some next week as a system begins to approach the area.

Beach Forecast...
A moderate risk of rip currents is forecast for the East Coast
today.
&&

.Preliminary Point Temps/PoPs...
West Palm Beach  75  87  74  86 /  60  40  20  30
Fort Lauderdale  77  86  77  85 /  50  30  20  30
Miami            77  87  76  87 /  60  30  20  30
Naples           75  89  73  88 /  20  40  20  50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch until 10 PM EDT this evening for FLZ068-072>074-168-
     172>174.

AM...None.
GM...None.
&&

Update...13
Hazardous weather outlook, May 27, 10:23 AM EST, 4 hours 1 minute before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
1123 AM EDT Wed May 27 2020

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
280330-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1123 AM EDT Wed May 27 2020

...Flood Watch In Effect for the Metro East Coast...
...Thunderstorms Possible This Afternoon...

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Flooding: Due to already saturated soils, flooding will be possible
along the east coast metro today. Torrential rainfall will be
possible in the heaviest showers and thunderstorms, which could lead
to flooding of poor drainage areas, small streams, creeks, and
canals. A Flood Watch is in effect for metro Palm Beach, Broward, and
Miami-Dade counties through 10 PM tonight.

Thunderstorms: Thunderstorms will be possible today over the
interior, Lake Region, and portions of the East Coast. Lightning,
gusty winds, and locally heavy rainfall are possible.

Wind: The stronger showers and storms may produce wind gusts over 45
mph.

Waterspouts: Some waterspouts will be possible across the Atlantic
waters and Lake Okeechobee.

Rip currents: Moderate Risk for rip currents along all east coast
beaches today.

Visibility: Some fog will be possible across the interior overnight
tonight.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thunderstorms will be possible each afternoon with lightning, gusty
winds, and locally heavy rainfall possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

FELL

In the hours before

Special weather statement, May 27, 12:29 PM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Miami FL
129 PM EDT Wed May 27 2020

FLZ063-271830-
Glades FL-
129 PM EDT Wed May 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR GLADES COUNTY UNTIL 230 PM EDT...

* At 129 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Venus to near Ortona. Movement was northeast at 35 mph.

* Winds in excess of 45 mph and funnel clouds possible with these
  storms.

* Locations impacted include...
  Lakeport, Palmdale, Buckhead Ridge, Brighton Seminole Reservation
  and Indian Prairie Canal Mouth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2714 8087 2720 8083 2715 8081 2691 8107
      2681 8135 2703 8151 2703 8127 2712 8127
      2712 8117 2721 8117 2721 8094
TIME...MOT...LOC 1729Z 235DEG 29KT 2705 8142 2683 8121

Cohen
Special weather statement, May 27, 12:48 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Miami FL
148 PM EDT Wed May 27 2020

FLZ063-066-067-071-271845-
Inland Broward County FL-Hendry FL-Inland Palm Beach County FL-
Glades FL-
148 PM EDT Wed May 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HENDRY...NORTHERN
BROWARD...SOUTHWESTERN PALM BEACH AND SOUTHEASTERN GLADES COUNTIES
UNTIL 245 PM EDT...

* At 148 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Moore Haven to 8 miles south of Clewiston to near Big Cypress
  Seminole Reservation. Movement was east at 25 mph.

* Winds in excess of 45 mph and funnel clouds possible with these
  storms.

* Locations impacted include...
  Belle Glade, Clewiston, South Bay, Montura, Lake Harbor, Okeelanta,
  Holey Land Wildlife Refuge, Big Cypress Seminole Reservation,
  Rotenberger Wildlife Refuge, Belle Glade Camp and Harlem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2627 8100 2643 8110 2681 8110 2686 8089
      2679 8082 2683 8078 2673 8049 2628 8032
TIME...MOT...LOC 1748Z 262DEG 20KT 2680 8105 2663 8093 2635 8091

Cohen
Special weather statement, May 27, 1:20 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Miami FL
220 PM EDT Wed May 27 2020

FLZ071>073-172-271915-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-Inland Miami-Dade County FL-
220 PM EDT Wed May 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR BROWARD COUNTY UNTIL 315 PM
EDT...

* At 220 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 14 miles
  west of Loxahatchee NWR to Sunrise to Hialeah Gardens. Movement was
  east at 20 mph.

* Wind gusts of 50 to 55 mph and funnel clouds possible with these
  storms.

* Locations impacted include...
  Fort Lauderdale, Pembroke Pines, Hollywood, Miramar, Coral Springs,
  Pompano Beach, Davie, Plantation, Sunrise, Deerfield Beach,
  Tamarac, Margate, Lighthouse Point, Lauderdale-By-The-Sea,
  Hallandale, Miami Gardens, Lauderhill, Coconut Creek, Oakland Park
  and North Lauderdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2620 8003 2598 8003 2595 8012 2595 8013
      2597 8012 2596 8013 2597 8029 2595 8035
      2607 8034 2633 8037 2632 8004
TIME...MOT...LOC 1820Z 270DEG 16KT 2643 8045 2615 8028 2588 8032

Cohen
Special weather statement, May 27, 1:45 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Miami FL
245 PM EDT Wed May 27 2020

FLZ067-068-168-271945-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
245 PM EDT Wed May 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR PALM BEACH COUNTY UNTIL 345 PM
EDT...

* At 245 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Pahokee to near Parkland. Movement was north at 15 mph.

* Wind gusts of 50 to 55 mph and funnel clouds possible with these
  storms.

* Locations impacted include...
  West Palm Beach, Boca Raton, Deerfield Beach, Boynton Beach, Delray
  Beach, Wellington, Palm Beach Gardens, Lake Worth, Belle Glade,
  Palm Beach, Pahokee, Highland Beach, Ocean Ridge, Canal Point,
  Greenacres, Royal Palm Beach, Parkland, Palm Springs, Lantana and
  Atlantis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2660 8003 2630 8003 2630 8008 2632 8008
      2633 8010 2633 8044 2679 8074 2687 8075
      2691 8070 2698 8069 2702 8064 2696 8061
      2695 8022
TIME...MOT...LOC 1845Z 180DEG 12KT 2685 8069 2634 8023

Cohen
Local storm report, May 27, 1:55 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
255 PM EDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     MARINE TSTM WIND 8 W PAHOKEE             26.82N  80.78W
05/27/2020  M43 MPH          AMZ610             FL   OTHER FEDERAL

            WIND GUSTS FROM A THUNDERSTORM PRODUCED 43 MPH (37KTS)
            AT L006 SFWMD LAKE OKEECHOBEE SOUTH END.

&&

EVENT NUMBER MFL2000133

BNB
Local storm report, May 27, 2:01 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
301 PM EDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     MARINE TSTM WIND 10 NW PAHOKEE           26.90N  80.79W
05/27/2020  M42 MPH          AMZ610             FL   OTHER FEDERAL

            LZ40 OVER CENTRAL LAKE OKEECHOBEE REPORTED WIND GUSTS
            OF 42 MPH (36 KTS) FROM THUNDERSTORMS.

&&

EVENT NUMBER MFL2000134

BNB

The radar

The Miami radar (KAMX), 132 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Palm Beach

When
May 27, 2:24 PM EST
Where
Palm Beach County, 8.38 mi N of Wellington
Measured
1 in hail
Reported by
Public
Coordinates
26.790, -80.230

Quarter inch hail was reported with a strong thunderstorm.

Thunderstorm Wind, Palm Beach

When
May 27, 2:50 PM EST
Where
Palm Beach County, 0.45 mi SE of Jupiter
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
26.926, -80.094

Law enforcement reported a tree down, or a large portion of a tree down, on the road in the vicinity of the intersection of A1A and Toney Penna Drive, requiring maintenance intervention for cleaning. This wind damage was in association with a cluster of thunderstorms that crossed portions of Palm Beach County during the afternoon hours. Estimated wind gust in the 50 to 60 kt (60-65 mph) range.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892263, 892262.